Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

withdrawals from anti depressants

(34 Posts)
Clarecad Fri 05-Oct-12 20:57:20

Please help!!!!!! Stopped taking my meds 2 weeks ago and feel awful. Dizziness is horrid. Spaced out. Flu like feeling. Head hurts. How long does this last please someone help. Don't want to give in and go back on them. Need help ppl

NanaNina Fri 05-Oct-12 21:50:47

You are probably suffering withdrawal symptoms. Have you cut down gradually or done it too quickly. Some GPs don't know how to help people come off ADs in my opinion, or maybe that is just my personal experience. Mind I am talking about tryclics (the old fashioned one) and you have probably been on an SSRI. I don't understand why so many MNs talk of not wanting to "give in" and go back on ADs or don't want to take them in the first place. It saddens me that there is still so much stigma around mental illness and ADs and people feeling "weak" becasue they need to take them.

You can't become addicted to ADs (as in you need more and more) but you can become dependent which means you can't manage without them, but don't need higher and higher doses. Much depends of the AD, the length of time you have been on them and how you reduced. I am not a medic btw just someone who has suffered 2 major episodes of depression.

Briefly I suffered my first major episode of depression and was in hospital for 3 months and was put on imipramine (a tryclic) and made a complete recovery but carried on taking the ADs for 14 years because each time I tried to stop I felt awful, same symptoms as the depression really and GPs would tell me that the depression had returned and to go back onto the full dose which I did. This happened 3 times and no GP ever mentioned withdrawal symptoms. Finally I came off them with the help of a psychologist with an expertise in helping people come off prescribed drugs - it took 10 months and I felt really good about being off them - then guess what - 5 months after stopping I had another major episode and hospitalised again for 3 months and have not made a conplete recovery this time, as I get intermittent depression, but I will be on ADs for the rest of my life, mind I am 68 so that's not so long! I regret so much coming off the ADs.

Hopeforever Fri 05-Oct-12 21:52:50

Echo the thought that you have come off them too quickly. I've been reducing my citalopram dose from 20mg over the last 4 months. I'm now done to 4mg a day but if I miss a dose I get dizzy and flu like symptoms.

How fast have you reduced?

whatinthewhatnow Fri 05-Oct-12 22:08:27

is it citalopram? DH came off these a few months ago and tapered them down as per his gp's advice, but still had horrific side effects: diziness (like proper severe head rush, 100 times a day) and foul tempered. It lasted about a month in total, getting better all the time, then stopped completely and he has been off it for about 6 months now with no problems.

It was really really hard while it lasted, and he was off work, and at one point the mood swings were almost unbearable for me (selfish I know).

IIRC he was on 40mg citalopram and was off it within 3 weeks. It worked for him but I did feel that it was a very short time span to come off something he'd been on for years and years.

good luck.

Sparklingbrook Fri 05-Oct-12 22:11:52

I took my last Citalopram yesterday. I was on 40mg then reduced it by 10 mg each time over about two months.

I have felt a bit ratty but I put that down to feeling more normal, and reacting to stuff normally again.

I am looking forward to losing the weight that I put on with them now.

Hopeforever Fri 05-Oct-12 22:42:18

Good luck sparkling

Hopeforever Fri 05-Oct-12 22:43:07

Sorry that was a bit blunt, I meant good luck with the weight loss and congratulations on reducing!

Sparklingbrook Fri 05-Oct-12 22:45:09

I know what you meant Hope. The weight gain wasn't mentioned when I was first prescribed them. I started getting down about it. sad

Hopeforever Fri 05-Oct-12 22:57:23

I've lost half a stone by reducing the dose. Just 2 stone to go. I've found low carb helps

CuriousMama Fri 05-Oct-12 23:00:18

I came off citalopram recently too by taking one every other day. I'm ok tbh. I've come off them before but when mega stressed I went back on. I'd have no qualms about going on them again.

OP can you try yoga or anything else to try to keep you calm? It does sound like withdrawal after effects? Perhaps drink plenty of water and see your GP if it doesn't go away? You can ask to speak to him/her anyway even over the phone. Good luck.

Clarecad Sat 06-Oct-12 04:17:24

I just stopped taking them when I ran out x

purplepenguin86 Sat 06-Oct-12 04:41:28

That's why you're feeling bad. If you taper down very slowly you should avoid most, or all, side effects. Cold turkey is the worst thing to do.

Clarecad Sat 06-Oct-12 06:38:38

I regret it now but done 2 weeks of feeling bad and don't want to go back on them to
Then try to slowly come off them and go through this again. Just really want to know how long ppl felt like this after coming off them. Need a light at the end of this tunnel lol

strawberry17 Sat 06-Oct-12 09:25:14

You need to go back on and come off much much slower, cold turkey is a terrible idea with these drugs as is the alternate day thing that doctors tell us to do. You could feel bad for months like this, also the sooner you reinstate the easier it will be.

I know an awful lot about this from my own experiences, if you look up my posts in mental health or look in my profile you will see I have written on lots of similar threads and my blog is in my profile about my own experiences coming off, on the blog there are pages on the right hand side with lots of useful info about coming off like this:

10% taper

prozacwithdrawal.blogspot.co.uk/

Clarecad Sat 06-Oct-12 09:46:04

Thanks everyone. I am going to the doctors Monday to sort this out. Terrible 2 week's but ppl who give advice like you lot are fantastic thank you X

Hopeforever Sat 06-Oct-12 11:41:43

Good idea Clare.

Agree the alternate day dose is awful. Tried this when my dr told me to, ended up swinging from withdrawal symptoms to ok, 36 hours is the longest I went without symptoms.

Now using the drops, but it's so hard to get the right number, it's 2mg per drop.

There must be a better way, like the syrup other drugs come in so 1mg is 5ml

Why do GP's and psychiatrists not know it can be hard to go from 10mg to nothing as mine said initially?

strawberry17 Sat 06-Oct-12 12:43:36

Most doctors are pretty rubbish about getting people off these drugs, I had two referrals to psychiatrists about it as well and they were equally clueless, I have also written on my blog about the information doctors and the MHRA are given by pharmaceutical companies about these drugs. I do believe it's in the drug companies interests to NOT give out the correct information and leave people on them indefinately/forever.

I ended up doing all my own research to get myself off. I can really recommend a book called "Coming off Antidepressants" by Joseph Glenmullen (on Amazon) and also this web site for lots of information and support which I help admin:

survivingantidepressants.org/

FrothyOM Sat 06-Oct-12 16:25:04

I've had a horrible time coming off amitryptline.

Good luck OP

Sparklingbrook Sat 06-Oct-12 16:41:54

The GP told me on Wednesday that I could just stop taking 10mg of Citalopram. I am a bit worried now as I took my last one on Thursday and I am waiting for something horrible to happen with withdrawal symptoms.

How long does it take to leave your system completely?

strawberry17 Sat 06-Oct-12 19:46:17

It's a bit like how long is a piece of string, as we are all different in how we metabolise drugs, you might be lucky and get away with it if you've not been on long, but I think it's bad to tell anyone to just stop cold turkey (unless you've only taken it a few days). It really is best to step/taper down more gradually (not alternate days though). Withdrawals can kick in within a day or so, or for some it can take several weeks, it used to take a few weeks for me. If you start to feel really rough mentally or physically reinstate the drug and step down gradually.

Hopeforever Sat 06-Oct-12 20:47:52

Your local pharmacy can sell you a pill cutter that enables you to have 5mg a day

Sparklingbrook Sat 06-Oct-12 20:51:06

I have been having a google about the weight gain too. I'm not sure the weight is going to drop off now I have stopped like I had hoped. There are tales of it messing with your metabolism.

I am a bit sad about it all TBH.

Hopeforever Sat 06-Oct-12 23:13:13

I've already lost 8lb after going from 10mg to 5mg so don't lose hope

Sparklingbrook Sat 06-Oct-12 23:18:17

Thanks Hope. The thought of not losing it is just awful. i am determined. Have you been on any sort of diet?

Hopeforever Sat 06-Oct-12 23:20:21

Yes I've finally got the will power back to cut out so much sugar and carbs that I was craving. I've also cut back on alcohol, weekends only, but not wanted a drink this weekend

Not counting calories though

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now